Nebraska, 2015

Heavy Snow and Winter Weather in Nebraska, February 4, 2015

February 4, 2015 · NWS OAX · 10 events in 9 counties and zones

A quick moving clipper system impacted eastern Nebraska and southwest Iowa during the morning of February 4th. The system traveled southeast through the region along a very tight thermal gradient.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A quick moving clipper system impacted eastern Nebraska and southwest Iowa during the morning of February 4th. The system traveled southeast through the region along a very tight thermal gradient. The combination of the strong thermal gradient and the clipper system led to strong lift across the area for a short time creating a period of moderate to heavy snowfall. The snowfall impacted the morning commute on the 4th leading to many school closures and accidents on area roadways. Most of the snowfall was over by midday, but north winds of 15 to 25 mph with gusts over 30 mph created some blowing and drifting snowfall into the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Feb 4, 1:55 AM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Feb 4, 1:55 AM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
155 AM CST WED FEB 4 2015

.SHORT TERM...(TODAY THROUGH FRIDAY)
ISSUED AT 153 AM CST WED FEB 4 2015

MAIN CONCERN IS PINNING DOWN SN ACCUMULATION AMOUNTS THIS MORNING
OVER THE CWA. LATEST HRRR AND RAP13 SUPPORT GOING FCST WITH HIGHER
AMOUNTS OVER THE SRN CWA IS ON TRACK...AND IS SUPPORTED BY HIRES
ARW/NMM SOLUTIONS. REGIONAL RADAR MOSAIC ALREADY SHOWING AREA OF
SNOW OVER WRN NEB BEGINNING TO EXPAND EWD...AND SHOULD BE CROSSING
INTO THE WRN CWA IN A MATTER OF HOURS. AS MENTIONED...EXPECT THE SRN
CWA TO RECEIVE BRUNT OF ACCUMULATION THRU THIS MORNING WHERE AXIS
OF DEEP LYR AGEOSTROPHIC LIFT/ IS PROGGED TO SET UP. AS FOR
AMOUNTS...BELIEVE AMOUNTS PROVIDED BY THE HIRES PROGS/COBB DATA
ARE QUITE REASONABLE DEPICTING ANYWHERE FROM 2-4 INCHES GENERALLY
SOUTH OF A LINE FROM BOONE COUNTY TO MONTGOMERY COUNTY...AND 1-2
INCHES NORTH. SNOWFALL WILL BE SHORT LIVED AND EXPECT ANY
LINGERING ACTIVITY TO COME TO A CLOSE BY EARLY AFTN.
OTHERWISE...DRY CONDITIONS EXPECTED HEADING INTO THIS WEEKEND
ALONG WITH A GENEROUS WARMING TREND ON TAP WITH HIGHS REBOUNDING
INTO THE MID 20S ON THURSDAY...AND LOW/MID 40S FRIDAY.

.LONG TERM...(FRIDAY NIGHT THROUGH TUESDAY)
ISSUED AT 153 AM CST WED FEB 4 2015

MEDIUM RANGE MODELS IN GOOD AGREEMENT NO ACTIVE WEATHER TO
CONTEND WITH THRU THE EXTENDED PDS AS LARGE SCALE FLOW TRANSITIONS
FROM ZONAL TO A SHORTWAVE RIDGE BUILDING OVER THE CNTRL CONUS
EARLY NEXT WEEK.

SIMILAR TO LAST NIGHT...ECMMOS MAX TEMPS LOOK MORE REASONABLE WITH
LOW/MID 40S ON SAT/SUN AS OPPOSED THE MEX PUSHING HIGHS GENERALLY
INTO THE MID 50S.

MEX AND DETERMINISTIC ECM IN AGREEMENT A BIT COLDER THEN ON MONDAY
WITH MID/UPPER 30S.

&&

.AVIATION...(06Z TAFS FOR KOFK...KLNK AND KOMA.)
ISSUED AT 1128 PM CST TUE FEB 3 2015

LIGHT SNOW WILL EXPAND ACROSS EASTERN NEBRASKA THROUGH 12Z
BRINGING MVFR/IFR CIGS/VSBYS. OCCASIONAL LIFR CONDITIONS ARE
LIKELY AT KLNK AND KOMA BETWEEN 12Z AND 16Z. THE SNOW SHOULD END
AT ALL SITES BY 18Z WITH CIGS LIFTING TO VFR. NORTH WINDS OF 15 TO
30KT WILL OVERSPREAD EASTERN NEBRASKA BY 12Z AND CONTINUE THROUGH
ABOUT 22Z BEFORE SETTLING BACK TO LESS THAN 10KT AFTER 00Z.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WINTER WEATHER ADVISORY UNTIL NOON CST TODAY FOR NEZ030-042>045-
     050>053-065>068-078-088>093.

IA...WINTER WEATHER ADVISORY UNTIL NOON CST TODAY FOR IAZ069-079-080-
     090-091.

&&

SHORT TERM...DEE
LONG TERM...DEE
AVIATION...DERGAN
Hazardous weather outlook, Feb 4, 3:41 AM CST, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
341 AM CST WED FEB 4 2015

IAZ043-055-056-NEZ011-012-015>018-031>034-042345-
MONONA-HARRISON-SHELBY-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-
MADISON-STANTON-CUMING-BURT-
341 AM CST WED FEB 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA AND NORTHEAST
NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOW ACTIVITY IS EXPECTED TO PERSIST THROUGH MOST OF THIS
MORNING...THEN QUICKLY TAPER OFF DURING THE EARLY AFTERNOON HOURS
WITH TOTAL ACCUMULATIONS AROUND AN INCH POSSIBLE. CAUTION IS
ADVISED...AREAS OF BLOWING SNOW MAY AFFECT MORNING TRAVEL DUE TO
VISIBILITY RESTRICTIONS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

VERY COLD TEMPERATURES AND BITTER COLD WIND CHILLS OF 15 TO 25 BELOW
ZERO CAN BE EXPECTED THURSDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE IN OMAHA.

IAZ069-079-080-NEZ030-042>045-050>053-065>067-078-042345-
POTTAWATTAMIE-MILLS-MONTGOMERY-BOONE-PLATTE-COLFAX-DODGE-
WASHINGTON-BUTLER-SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-
SALINE-
341 AM CST WED FEB 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST
NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT UNTIL NOON TODAY.

SNOW WILL SPREAD ACROSS THE AREA THIS MORNING AND END AROUND NOON.
HOWEVER...AREAS OF BLOWING SNOW MAY CONTINUE INTO EARLY AFTERNOON.
TOTAL ACCUMULATIONS FROM 3 TO 5 INCHES ARE EXPECTED WITH LOCALLY
HIGHER AMOUNTS POSSIBLE.

CAUTION IS ADVISED...BLOWING SNOW WILL AFFECT MORNING TRAVEL DUE
TO VISIBILITY RESTRICTIONS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

VERY COLD TEMPERATURES AND BITTER COLD WIND CHILLS OF 10 TO 20
BELOW ZERO CAN BE EXPECTED THURSDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE IN OMAHA.

IAZ090-091-NEZ068-088>093-042345-
FREMONT-PAGE-OTOE-JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
341 AM CST WED FEB 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA
AND SOUTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT UNTIL 1 PM THIS AFTERNOON.

SNOW WILL SPREAD ACROSS THE AREA THIS MORNING AND END BY EARLY
AFTERNOON. HOWEVER...AREAS OF BLOWING SNOW MAY CONTINUE INTO MID
AFTERNOON. TOTAL ACCUMULATIONS FROM 3 TO 5 INCHES ARE EXPECTED WITH
LOCALLY HIGHER AMOUNTS POSSIBLE.

CAUTION IS ADVISED...BLOWING SNOW WILL AFFECT MORNING TRAVEL DUE
TO VISIBILITY RESTRICTIONS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

VERY COLD TEMPERATURES AND BITTER COLD WIND CHILLS OF 10 TO 20
BELOW ZERO CAN BE EXPECTED THURSDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE IN OMAHA.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter weather, 1 heavy snow. Local standard time, as filed.

Winter Weather, Seward

When
February 4, 4:00 AM CST to 11:00 AM CST
Where
Seward forecast zone
Reported by
COOP Observer
Coordinates
40.872, -97.139 (the zone’s center; the record gives no point)

Snowfall ranged from 3 to 6 inches across the county including a measurement of 4.5 inches at Staplehurst.

Winter Weather, Saline

When
February 4, 4:00 AM CST to 11:00 AM CST
Where
Saline forecast zone
Reported by
COOP Observer
Coordinates
40.524, -97.141 (the zone’s center; the record gives no point)

Snowfall ranged from 3 to 6 inches across the county including a measurement of 6.5 inches at Dorchester.

Winter Weather, Sarpy

When
February 4, 4:00 AM CST to 10:00 AM CST
Where
Sarpy forecast zone
Reported by
COOP Observer
Coordinates
41.113, -96.112 (the zone’s center; the record gives no point)

Snowfall ranged from 3 to 5 inches across the county with a measured 5 inches in Mead.

Winter Weather, Butler

When
February 4, 4:00 AM CST to 10:00 AM CST
Where
Butler forecast zone
Reported by
COOP Observer
Coordinates
41.226, -97.132 (the zone’s center; the record gives no point)

Snowfall ranged from 3 to 5 inches across the county with a measured 4 inches in David City.

Heavy Snow, Lancaster

When
February 4, 4:30 AM CST to 11:00 AM CST
Where
Lancaster forecast zone
Reported by
COOP Observer
Coordinates
40.784, -96.688 (the zone’s center; the record gives no point)

COOP Observers and storm spotters reported 4 to 7 inches of snow across the county. Specific totals included 6.6 inches at the Lincoln Airport and 6.3 inches in Malcolm.

Winter Weather, Gage

When
February 4, 5:00 AM CST to 11:00 AM CST
Where
Gage forecast zone
Reported by
COOP Observer
Coordinates
40.262, -96.689 (the zone’s center; the record gives no point)

Snowfall ranged from 3 to 6 inches across the county including a measurement of 5.5 inches at Adams.

Winter Weather, Johnson

When
February 4, 5:00 AM CST to 11:00 AM CST
Where
Johnson forecast zone
Reported by
COOP Observer
Coordinates
40.393, -96.265 (the zone’s center; the record gives no point)

Snowfall ranged from 3 to 5 inches across the county including a measurement of 5 inches at Tecumseh.

Winter Weather, Otoe

When
February 4, 5:00 AM CST to 11:00 AM CST
Where
Otoe forecast zone
Reported by
COOP Observer
Coordinates
40.649, -96.135 (the zone’s center; the record gives no point)

Snowfall ranged from 3 to 5 inches across the county.

Winter Weather, Cass

When
February 4, 5:00 AM CST to 11:00 AM CST
Where
Cass forecast zone
Reported by
COOP Observer
Coordinates
40.910, -96.141 (the zone’s center; the record gives no point)

Snowfall ranged from 3 to 5 inches across the county with a measured 5 inches in Plattsmouth.

Winter Weather, Sarpy

When
February 4, 5:00 AM CST to 11:00 AM CST
Where
Sarpy forecast zone
Reported by
COOP Observer
Coordinates
41.113, -96.112 (the zone’s center; the record gives no point)

Snowfall ranged from 3 to 5 inches across the county with a measured 4 inches in Papillion and 4 inches in Gretna.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 552164, 552165, 552171, 552172, 552163, 552166, 552167, 552168, 552169, 552170.